Category Archives: Aspirin and Reye’s

Reye’s and Aspirin

Neem & Margosa Oil

Margosa or Neem Oil

Margosa or Neem oil is a yellow oil with a disagreeable smell and bitter taste that has been used as a medical remedy in India and Southeast Asia for several centuries.  In recent years, there have been rare reports of acute onset of severe metabolic acidosis, hepatic and multiorgan failure and death following ingestion of margosa oil.

Background

Margosa oil is an extract of the seeds of Azadirachta indica, commonly known as the Neem tree native to India and

NOT FOR CHILDREN!!

NOT FOR CHILDREN!!

Sri Lanka.  In low doses, margosa oil has been a traditional remedy for centuries in India and Southeast Asia used in treating asthma, intestinal parasites, arthritis and leprosy.  It is also an insecticide.  The oil has a disagreeable smell and bitter taste attributable to volatile sulphur compounds and fatty acids.   The bitters are secondary products formed during storage of the oil or the seeds and concentrations can vary in different commercial samples.

Hepatotoxicity

Margosa oil can cause severe metabolic acidosis and death, particularly in young children.  Symptoms of nausea, vomiting and progressive stupor develop within hours of consumption, followed by severe metabolic acidosis, coma, and progressive hepatic dysfunction, similar to Reye Syndrome.  Serum aminotransferase levels are generally normal or minimally elevated initially, but then rise to high levels accompanied by increases in LDH and CPK levels.  Progressive hepatic encephalopathy and cerebral edema develop within days.   This product contains high levels of salicylates – the same as aspirin.  Therefore, this product could trigger Reye’s Syndrome and should not be given or used by children under the age of 19.

Again, we urge extreme caution in using herbal remedies, and always check for salicylates in any product given to children under the age of 19.

NOT FOR CHILDREN!

NOT FOR CHILDREN!

 

 

 

 

 

 

 

 

Mechanism of Injury

The mechanism of hepatotoxicity of margosa oil appears to be related to mitochondrial dysfunction and poisoning of the electron transport pathway by a component of margosa oil or a contaminant.  A similar syndrome has been induced in laboratory animals with samples of the implicated oil.

 Other Names:  Neem oil

Other links:

What is Reye’s Syndrome

Aspirin Containing Products

Other Names for Aspirin

Pepto-Bismol and Children

Like this information?

donate_baby_angel

Click to Donate and Educate

Advertisements

Comments Off on Neem & Margosa Oil

Filed under Aspirin and Reye's, Healthy, Wealthy, and Wise...., Herbal Remedies

Reye’s Syndrome Information; Caregiver Handout

Reye’s Syndrome doesn’t make news headlines anymore like it use to in the 1970’s and 1980’s.  That doesn’t mean it has gone away, though.  Thousands of children’s lives are spared from Reye’s today due to constant efforts to educate parents and caregivers about the dangers of aspirin-containing products and children.

However, here at the Foundation, the phones still ring, and email comes in, from frantic parents who discover that a grandparent, a babysitter, or other caregiver has given their child aspirin.  Some times, the calls are from young parents who gave their child an aspirin product and then read the label warning them not to.

It’s just a normal progression in life; people forget.  Especially the older we get.  The Reye’s epidemic of the 70’s and 80’s were 30 to 40 years ago.  It’s easy for grandparents to forget those terrifying times.  And, today, with the lowered incidence of Reye’s Syndrome, doctors don’t see cases, and Reye’s has quietly slipped out of mind.  Doctors tell parents some_drugs_are_not_for_childrennot to give a child aspirin, but does not warn about other aspirin-containing medications like Pepto-Bismol, a product containing bismuth-subsalicylate, also known to trigger Reye’s Syndrome in children.

To make it easier on parents, we have created a Reye’s Syndrome caregiver / babysitter handout you can download and give to anyone who is going to be with your child while you are away.

Tuck several copies into your diaper bag, or purse, keep copies in your car, download it to your phone, store it in your email, or in your Cloud Box, anywhere you can access it, print it, or email it to someone who will be providing care for your child.

Tack it to your refrigerator,  on the bathroom mirror, at your baby’s changing station, on the door to your medicine cabinet, next to your emergency numbers, anywhere your caregiver will notice it, and read it.  Before you leave, point it out, and have them read it over so they understand the seriousness of the issue.

Free Handout!

Free Handout!

Not only will you be protecting your own child in doing this, you will educate any child under the age of 19 who may be babysitting for you, that they too, are susceptible to Reye’s and should not be taking these products.

Another by-product of using this for any caregiver, is you alleviate any guilt or hard feelings with family and relatives who may have forgotten about Reye’s and who innocently thought they were doing the child some good by giving him an aspirin.

Guilt is a very difficult, and a huge issue for grandparents to live with – don’t put them through it – just give them a copy of this handout.

Download your copy, and send copies to other parents, or let them know where to get a copy.

 

 

Related Information:

Like this information?

donate_baby_angel

Click to Donate to the National Reye’s Syndrome Foundation

Comments Off on Reye’s Syndrome Information; Caregiver Handout

Filed under Aspirin and Reye's, RS Caregiver Handout

Pepto Bismol and Children

The Pink Stuff – Harmless or Deadly…

Bismuth Sub-salicylate is a drug used to treat temporary discomforts of the stomach and gastrointestinal tract such as diarrhea, indigestion, heartburn and nausea. Commonly known as pink bismuth, it is the active ingredient in medications such as Pepto-Bismol and Kaopectate.

Bismuth subsalicylate is in a class of medications called antidiarrheal agents. It works by decreasing the flow of fluids and electrolytes into the bowel, reduces inflammation within the intestine, and may kill the organisms that can cause diarrhea.

But, in the gastrointestinal tract, Bismuth Sub-salicylate is converted to salicylic acid (aspirin) and insoluble bismuth harmless_or_deadly_find_outsalts.

There are adverse effects with this drug, most prominently; Reye’s Syndrome. It can also cause a black tongue and black stools in some users of the drug, when it combines with trace amounts of sulfur in saliva and the colon to form bismuth sulfide. Bismuth sulfide is a highly insoluble black salt, and the discoloration seen is temporary and and supposedly harmless.

Children should not take medication with bismuth subsalicylate because epidemiologic evidence points to an association between the use of salicylate-containing medications during viral infections and the onset of Reye’s Syndrome.

Never give a child under the age of 19 any product with aspirin when suffering from flu symptoms or a viral infection, including products like Pepto-Bismol or Kaopectate!

For the same reason, it is recommended that nursing mothers not use medication containing bismuth subsalicylate like Pepto-Bismol because small amounts of the medication are excreted in breast milk and pose a risk of triggering Reye’s Syndrome to nursing children.

pepto_burnedBismuth subsalicylate is the only active ingredient in an over the counter Drug that can leave a shiny metal oxide slag behind after being completely burnt with a blow torch.

 

 

 

Before you, as an adult, take bismuth subsalicylate:
— tell your doctor or pharmacist if you are allergic to salicylate pain relievers such as aspirin, choline magnesium trisalicylate, choline salicylate (Arthropan), diflunisal (Dolobid), magnesium salicylate (Doan’s, others), and salsalate (Argesic, Disalcid, Salgesic); or any other medication.

— tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to talk to your doctor or pharmacist about taking bismuth subsalicylate if you take: anticoagulants (‘blood thinners’) such as warfarin (Coumadin); a daily aspirin; or medication for diabetes, arthritis or gout.

— if you are taking tetracycline antibiotics such as demeclocycline (Declomycin), doxycycline (Doryx, Vibramycin), minocycline (Dynacin, Minocin), and tetracycline (Sumycin), take them at least 1 hour before or 3 hours after taking bismuth subsalicylate.

— ask your doctor before taking this medication if you have ever had an ulcer, bleeding problem, stools that are bloody or blackened, or kidney disease. Also ask your doctor before taking bismuth subsalicylate if you have a fever or mucus in your stool.

We never recommend giving bismuth subsalicylate to a child or teenager, but if you do, be sure to tell the child’s doctor if the child has any of the following symptoms before he or she receives the medication: vomiting, listlessness, drowsiness, confusion, aggression, seizures, yellowing of the skin or eyes, weakness, or flu-like symptoms. Also tell the child’s doctor if the child has not been drinking normally, has had excessive vomiting or diarrhea, or appears dehydrated.

— ask your doctor about taking this medication if you are pregnant or are breast-feeding.pepto_not_for_kids

Brand Names:
Bismusal®
Kaopectate®
Peptic Relief®
Pepto-Bismol®
Pink Bismuth®
Stomach Relief®

You can get a complete list of medications containing bismuth subsalicylate by clicking this link

Please think twice, and read the label warnings, before giving a child under the age of 19 any drugs that contain aspirin, salicylates, or bismuth-subsalicylate! You can get a list of ‘other names for aspirin’ here.

And always remember: Kids and Aspirin Products DON’T Mix!

Related Information:

Like this information?

donate_baby_angel

Click to Donate and Educate

Comments Off on Pepto Bismol and Children

Filed under Pepto Bismol and Children

Product Brand Names for Aspirin

aspirintabletAlthough aspirin is an old drug, we often mistakenly take its safety for granted; it can be a dangerous drug, especially for children.

You might be surprised at the number of medications that contain aspirin (salicylates).  To assist you in recognizing some of the medications that contain aspirin, we have provided some lists below.  These are all basic guides, and you must always read the labels.   And, of course, these products are not to be used with children under the age of 19! 

As with most medications, whether they be prescription or over the counter, you want to be careful that you are not ‘double-dosing’  because the recommended dosages are already just below the toxic level to human beings.

Aspirin Brand Names:

  • Acuprin®
  • Anacin® Aspirin Regimen
  • Ascriptin®
  • Aspergum®
  • Aspidrox®medicine_cabinet
  • Aspir-Mox®
  • Aspirtab®
  • Aspir-trin®
  • Bayer® Aspirin
  • Bufferin®
  • Buffex®
  • Easprin®
  • Ecotrin®
  • Empirin®
  • Entaprin®
  • Entercote®
  • Fasprin®
  • Genacote®
  • Gennin-FC®
  • Genprin®
  • Halfprin®
  • Magnaprin®
  • Miniprin®
  • Minitabs®
  • Ridiprin®
  • Sloprin®
  • Uni-Buff®
  • Uni-Tren®
  • Valomag®
  • Zorprin®

Brand names of combination products

  • Alka-Seltzer® (containing Aspirin, Citric Acid, Sodium Bicarbonate)
  • Alka-Seltzer® Extra Strength (containing Aspirin, Citric Acid, Sodium Bicarbonate)
  • Alka-Seltzer® Morning Relief (containing Aspirin, Caffeine)
  • Alka-Seltzer® Plus Flu (containing Aspirin, Chlorpheniramine, Dextromethorphan)
  • Alka-Seltzer® PM (containing Aspirin, Diphenhydramine)
  • Alor® (containing Aspirin, Hydrocodone)
  • Anacin® (containing Aspirin, Caffeine)
  • Anacin® Advanced Headache Formula (containing Acetaminophen, Aspirin, Caffeine)
  • Aspircaf® (containing Aspirin, Caffeine)
  • Axotal® (containing Aspirin, Butalbital)
  • Azdone® (containing Aspirin, Hydrocodone)
  • Bayer® Aspirin Plus Calcium (containing Aspirin, Calcium Carbonate)
  • Bayer® Aspirin PM (containing Aspirin, Diphenhydramine)
  • Bayer® Back and Body Pain (containing Aspirin, Caffeine)
  • BC Headache (containing Aspirin, Caffeine, Salicylamide)
  • BC Powder (containing Aspirin, Caffeine, Salicylamide)
  • Damason-P® (containing Aspirin, Hydrocodone)
  • Emagrin® (containing Aspirin, Caffeine, Salicylamide)
  • Endodan® (containing Aspirin, Oxycodone)
  • Equagesic® (containing Aspirin, Meprobamate)
  • Excedrin® (containing Acetaminophen, Aspirin, Caffeine)
  • Excedrin® Back & Body (containing Acetaminophen, Aspirin)
  • Goody’s® Body Pain (containing Acetaminophen, Aspirin)
  • Levacet® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Lortab® ASA (containing Aspirin, Hydrocodone)
  • Micrainin® (containing Aspirin, Meprobamate)
  • Momentum® (containing Aspirin, Phenyltoloxamine)
  • Norgesic® (containing Aspirin, Caffeine, Orphenadrine)
  • Orphengesic® (containing Aspirin, Caffeine, Orphenadrine)
  • Panasal® (containing Aspirin, Hydrocodone)
  • Percodan® (containing Aspirin, Oxycodone)
  • Robaxisal® (containing Aspirin, Methocarbamol)
  • Roxiprin® (containing Aspirin, Oxycodone)
  • Saleto® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Soma® Compound (containing Aspirin, Carisoprodol)
  • Soma® Compound with Codeine (containing Aspirin, Carisoprodol, Codeine)
  • Supac® (containing Acetaminophen, Aspirin, Caffeine)
  • Synalgos-DC® (containing Aspirin, Caffeine, Dihydrocodeine)
  • Talwin® Compound (containing Aspirin, Pentazocine)
  • Vanquish® (containing Acetaminophen, Aspirin, Caffeine)
  • TIP: It is important to keep a written list of all of any prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements, because many of these contain salicylates, too. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Other Over The Counter Medications that Contain Aspirin:

  • Kaopectate
  • Maalox
  • PamprinNo Aspirin Products for Children!
  • Pepto-Bismol
  • Vanquish
  • Alka-Seltzer
  • Doan’s

For lists of aspirin containing products, both prescription and over the counter, go to the Reye’s Syndrome website by clicking here.

Symptoms of aspirin overdose may include:

  • burning pain in the throat or stomach
  • vomiting
  • decreased urination
  • fever
  • restlessness
  • irritability
  • talking a lot and saying things that do not make sense
  • fear or nervousness
  • dizziness
  • double vision
  • uncontrollable shaking of a part of the body
  • confusion
  • abnormally excited mood
  • hallucination (seeing things or hearing voices that are not there)
  • seizures
  • drowsiness
  • loss of consciousness for a period of time
Symptoms for Reye’s Syndrome include:
Stage I Symptoms Stage II Symptoms Stage III Symptoms Stage IV Symptoms
Persistent or continuous vomiting
Signs of brain dysfunction:
Listlessness
Loss of pep and energy
Drowsiness
Personality changes:
Irritability
Aggressive behavior
Disorientation:
Confusion
Irrational behavior
Combative
Delirium
Convulsions
Coma

NOTE: The symptoms of Reye’s Syndrome in infants do not follow a typical pattern. For example, vomiting may be replaced with diarrhea and infants may display irregular breathing.

Suspect Reye’s in an Infant with:

  • * Diarrhea, but not necessarily vomiting
    * Respiratory disturbances such as hyperventilation or apneic episodes, seizures and hypoglycemia are common
    * Elevated SGOT-SGPT (SAT-ACT) [usually 200 or more units] in the absence of jaundice
Reye’s Syndrome should be suspected in a person if this pattern of symptoms appear during, or most commonly, after a viral illness. Not all of the symptoms have to occur, nor do they have to be displayed in this order. Fever is not usually present. Many diseases have symptoms in common. Physicians and medical staff in emergency rooms who have not had experience in treating Reye’s Syndrome may misdiagnose the disease.
The NRSF has compiled an enormous amount of aspirin information, including non-aspirin products, and aspirin products, in lists in an Android app available in the google play store:  Aspirin Sense and Sensitivity.

Leave a comment

Filed under Aspirin Containing Products

Joshua’s Story

joshuaMy son, Joshua, a sophomore at Hampshire College in Amherst, Massachusetts died from the complications of Reye’s Syndrome in 1994… he was 19 years old.  At the time his illness began, he was a healthy six-foot college sophomore, happy with his life and the college of his dreams.  He was growing into a wonderful young man and excelled in his course studies at the college he loved.

He called me one snowy day to say he was not feeling well. He asked me what he should do. I advised him to go to Student Health and call me right after his appointment. The doctor said he had the flu. Based on the symptoms he described, I told him he should come home and we would see our family doctor. It seemed to me he had Mono. He came home and saw our family doctor who confirmed that he did indeed have Mono.

The treatment was simple…get plenty of rest and drink lots of liquids. The problem was that as the days progressed, he continued to get sicker. We went back to see the doctor every day for several days. Then he was admitted to the hospital, discharged and admitted again. Still he was no better.

He was admitted once again and this time he was critical. Our doctor either thought there was nothing to worry about or he didn’t know what he was dealing with. Josh had test after test and still there were no answers.

Finally, Joshua was transferred to another hospital… the last time Joshua spoke was in the ambulance. When we arrived at the hospital we were met by a team of doctors and while taking him to intensive care they requested a signed consent form for a liver transplant. Every possible test was done, and finally the diagnosis of Reye’s Syndrome was made.

Doctors put Joshua into a drug induced coma, and on life support. He continued to get worse and on March 4th, he suffered brain death. On March 5th we disconnected life support and he stopped breathing immediately. His death occurred 2 weeks after he was diagnosed with the flu and one week after being admitted to the medical center.

Joshua’s Mom states;

“I strongly believe education is the best prevention. I know I was aware of not giving aspirin to children with viral infection, but I didn’t consider the over the counter medications we all take may contain aspirin.

“Since Joshua’s death, the hospital has instituted a protocol for Reye’s Syndrome because they did not know what they were dealing with in Joshua’s illness.

“There were a combination of issues that played a role in Joshua’s death from Reye’s Syndrome. Our trusted doctor did not take Joshua’s illness seriously, and the other doctors who treated Joshua ran tests but didn’t know what they were dealing with.  When Joshua was admitted to the hospital for the last time our physician went to a medical convention out of state. He called me when he returned to ask about my son. It was too late, Joshua had died.

“It is my strongest belief that parents, doctors and hospitals need to be educated about Reye’s Syndrome. I am finally able to write about this 13 years after his death and would like to offer my assistance in helping to accomplish this important goal.”

Let Joshua’s Story be a learning experience, one that keeps our young people alive and safe from the threat of Reye’s Syndrome. So tell them Why…. tell them about Aspirin and about the products that contain aspirin (salicylates). Teach them to read the labels.

Tell them about Reye’s…. they can pass the word to their friends who offer them an aspirin, alka-seltzer, or pamprin, pepto-bismol or muscle creams that contain salicylates.

Leave a comment

Filed under Joshua's Story

What To Do After Giving Your Child Aspirin

What To Do After Giving a Child Aspirin

3 phone calls within 30 minutes from moms who did not know about the aspirin – Reye’s Syndrome link.  All 3 moms inNo Aspirin Products for Children!  tears.  All 3 moms thinking they have seriously endangered their child’s life.

One mom, of a seven year old, asked her office co-workers if they knew of the danger of Reye’s and aspirin (salicylates). Half! yes, half! of her co-workers were unaware that aspirin products could trigger Reye’s Syndrome.  Half had never heard of Reye’s Syndrome!

This is very scary! The children of the half who were unaware of Reye’s are at terrible risk.

One mom stated that her mother told her “she always use to give her and her siblings aspirin, those little orange chew-ables , and that it never did any harm to any of them.”  They were lucky. Very lucky. Many other families lost children to those little orange chewable “baby” aspirins.

There is no cure for Reye’s. There is no test that can be run to determine if a child is susceptible to Reye’s after ingesting aspirin products.

The only thing a parent can do after giving their child aspirin is watch for Reye’s symptoms.

Symptoms usually show up AFTER the child begins to feel better, goes back to school, and begins to return to a normal everyday routine. They will be their normal selves, and then:

Vomiting is where it begins. The kind that hits hard and fast, without warning.
     This is the first Red Flag.
At the second or third bout of this vomiting, the child should be taken to the emergency room – preferably an emergency room at a children’s hospital.

Then, loss of energy – loss of pep. They will feel lethargic, not interested in playing.
Combine this with the vomiting, and you have a stronger case for Reye’s.

They will want to sleep a lot. They will be difficult to wake up.
They may lose some motor skills; be unsteady on their feet, walk into walls, not recognize where they are, be confused.
At this point, it is -absolutely- critical the child get to an emergency room where a diagnosis of Reye’s can be made.

They may become combative – not want you to touch them, or strike out at anything near them.
At this point, it is imperative the child be admitted to ICU and Reye’s Treatment begun.

Coma is the last phase.

The worst thing about Reye’s is that once Reye’s is triggered, there is little time. The faster the diagnosis of Reye’s can be made, and the treatment for Reye’s begun, the better the child has of surviving.

Most doctors will not think about Reye’s as a first diagnosis. Many of them have not seen a case of Reye’s. They will diagnose the problem as gastroenteritis, or meningitis, and many parents will be asked if the child is on drugs.

You, as a parent, will have to –insist– that your doctor test for, and rule out, Reye’s.

Most doctors think Reye’s has disappeared. We are here to tell you, sadly, it has not, and we receive case reports throughout the year.

If your doctor is unsure, and wants medical support from one of our specialists, all they have to do is call the Foundation at 800.233.7393  and we will put them in touch with one of our knowledgeable doctors.

We tell parents and caregivers; Reye’s is rare;  just watch for symptoms for about 10 days after the child begins to feel better. If symptoms appear, act quickly. We are more than happy to answer any and all questions, too.  Don’t hesitate to call or email us with your concerns. We are here to educate and support you.

Yes, Reye’s is rare, but it has not gone away. If Reye’s was gone, the Foundation’s mission would be accomplished and we would have dissolved.  We are still here because Reye’s is still here, and there are still parents and caregivers who do not know about Reye’s. The only way we can eradicate this horrible child killing disease is through education and awareness.

Save a child’s life, and a family unnecessary trauma and horrific loss, by spreading the word: Kids and Aspirin Products DON’T Mix!

Leave a comment

Filed under After Giving A Child Aspirin

Other Names For Aspirin

Always check the label, or ask your pharmacist, if a prescription or over the counter drug contains salicylates (aspirin), before giving it to a child under the age of 19.

Here is a list of other names for aspirin (salicylates):other_names_for_aspirin_list

Acetyl Salicylic Acid
Acetylsalicylate
Acetylsalicylic Acid
Aluminum Acetyl Salicylate
Ammonium Salicylate
Amyl Salicylate
Arthropan
Aspirin
Benzyl Salicylate
Butyloctyl Salicylate
Calcium Acetyl Salicylate
Choline Salicylate
Ethyl Salicylate
Lithium Salicylate
Methyl Salicylate
Methylene Disalicylic Acid
Octisalate
Octyl Salicylate
Phenyl Salicylate
Procaine Salicylate
Sal Ethyl Carbonate
Salicylamide
Salicylanilide
Salicylsalicylic Acid
Santalyl Salicylate
Sodium Salicylate
Stoncylate
Strontium Salicylate
Sulfosalicylic Acid
Tridecyl Salicylate
Trolamine Salicylate

Like this information?

donate_baby_angel

Click to Donate and Educate

Leave a comment

Filed under Other Names for Aspirin